I did a search on the topic of hair regrowth during chemotherapy, and have seen from other posts that it's not unusual, and apparently not related to the chemo's effectiveness, which is reassuring. But as those posts were some time ago, I thought I'd reopen the subject by asking for comments on this issue. I've just completed my 5th cycle of Taxol and Carboplatin, and I suddenly see fuzz appearing all over my head, about 1/16th of an inch long. I was immediately concerned that this might mean the chemo drugs were not being as effective as before. My most significant other side effects are extreme body and joint pain the 2nd through 4th days after chemo, and peripheral neuropathy, which makes my hands and feet numb. The pain was less after the 5th cycle, but the numbness is as bad as if not worse than before. My doc says the neuropathy can be permanent, which I dread... it's awful not to be able to feel things with my fingertips. The numbness makes me feel as if I'm dying piece by piece, though I know that's completely untrue. I have Stage IV ovarian cancer, for which the survival statistics are not good, so I'd also like to hear from anyone with a Stage IV diagnosis who feels she has beaten the odds. That would cheer me up a lot!
Hi Cyndi, I'm stage III and do remember also getting numbness with Taxol. Had first 8 then 6, then 2 with an allergic reaction to Carbo. The numbness went away on its own. I do remember a post some where someone recommended a vitamin when treatment was over to help stop the numbness more quickly, you'll have to look in the archives. My sister only had about 4 treatments and got numbness and terrible leg pain, but her numbness and pain went away too.
I've noticed that doctors do not always remember side effects or how long they last, the oncology nurses or other people who have had it are better sources. You hang in there and I hope this gives you some encouragement. Also, have you ever heard of the Hope Network? It is a free number to call and they will look in their data base so you can get
a phone call from someone with your diagnosis. When I was first diagnosed, I called and they had a couple of people with my diagnosis call me. And when I first got my colostomy, they had someone with one call me too. The number is 1-877-467-3638. Please call, you sound like you could really benefit from this, it has helped me and it will give you relief like nothing else. Call and then when you hear back from someone, let me how it went and how you are. Sending prayers, Angie
Hi Angie -- Thanks so much for sharing your comments. I looked at your profile and, my goodness, you've been through a lot with this horrible disease! I will keep you in my prayers and thoughts. I'm glad to hear you and your sister didn't have the numbness permanently! Thanks for the suggestion about the Hope Network. I'm not yet familiar with the phone service but will look into it. Talking to someone with the same DX and treatment plan, etc., would be very helpful. I have one more chemo cycle to go, then I guess a PET/CT scan and CA125 test to see how well the chemo has worked... I'm a natural optimist and always expect everything to turn out well, but I know it's impossible to anticipate what cancer will do, or when and where it will come back. My Dad has had 6 distinct kinds of cancer -- by which I mean each one was primary, not a metastasis of an earlier cancer. He's bounced back from every one, and I'm hoping I've inherited his ability to recover so well -- I seem to have inherited his various diseases over the years, so it's only fair! :-) God bless you, Angie -- thanks for extending your friendship and sharing your info. Hugs, Cyndi
I forgot to add that I'm taking a prescription vitamin formulation called Metanx, which may be what the post you referred to was about. It's supposed to help with neuropathy, but I haven't seen any effect from it yet. I also take Neurontin, which definitely helps with the pain, but not the numbness, in another neuropathy site not related to my chemo.
I also have stage IV disease and have had some neuropathy at the completion of the first treatment regime for about three months in my feet. It went away after that and I now have a very slight case. I don't even notice it anymore. Do you exercise because I think working out helped with that? Cheers!
I also was diagnosed with stage iv ovca and my hair started to grow back before chemo was finished. my neuropathy did go away after chemo was done...it did take over 3 months. I started going to water aerobics and this seemed to help. I am still fighting this disease and have started a new chemo regime but I do feel like my chemo is keeping the cancer at bay. Keep the faith and remember you are not a statistic,so don't give into the negative thoughts. Julie
Thanks to both of you! It sounds like exercise is the way to combat neuropathy -- I'm planning to set up a regime with the help of a physical therapist, since my arthritis makes most kinds of working out off-limits for me (not swimming or water aerobics, but I won't have pool access 'til next summer). I already had it in mind to do this, now that I'm near the end of chemo, but your posts encourage me to get busy with it!
I too have stage 4 ovarian cancer and am having the same chemo as you, I have just had my 8th cycle and my hair too has grown back within days I had eye lashes and eyebrows again and I thought the chemo was inaffective - I wont know until the 11th when I have my bloods taken but now I have hope that the chemo may still be doing its job. Good luck with your treatment I hope we both come through this horrible time I have been relying on chemo to keep me going.
From what I've read so far, it seems that hair regrowth doesn't mean the chemo isn't working. Most people begin to see hair returning 4 to 6 weeks after chemo ends, but some for people, like us, hair regrowth starts while chemo is still ongoing. My eyebrows and eyelashes haven't started growing back yet, just the scalp hair. I have my 6th chemo session tomorrow -- the last cycle for me. Best wishes to you (and me!) for clear tests and a complete, permanent absence of cancer cells!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.